Alert archive / Illinois / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 86, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 3, 1997, 4:23 PM CDT for Knox County, Stark County, Illinois. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 3, 1997, 4:23 PM CDT (21:23 UTC)
- Expired
- Aug 3, 1997, 5:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Knox County, IL, Stark County, IL
The radar
The Quad Cities radar (KDVN), 82 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 4:58 PM CDT | Tornado F0 | Victoria, IL | A tornado briefly touched down on the south side of Lake Calhoun. It blew down between 25 to 30 large trees, some of which fell onto a picnic pavilion destroying it. No injuries were reported and no damage estimate was available. |
| Aug 3, 5:04 PM CDT | Tornado F0 | La Fayette, IL | A tornado briefly touched down in a field. No damage or injuries were reported. |
| Aug 3, 5:04 PM CDT | Hail 0.75 | La Fayette, IL | |
| Aug 3, 5:04 PM CDT | Thunderstorm Wind | La Fayette, IL | Thunderstorm winds blew down several large trees, including a large wild cherry tree in the La Fayette Cemetery, damaging several older tombstones. No injuries were reported and no damage estimate was available. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 2:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 1867 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
402 WUUS1 KSPI 032124 RRA SVRSPI ILC095-175-032215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 423 PM CDT SUN AUG 3 1997 * SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY IN WEST CENTRAL ILLINOIS STARK COUNTY IN CENTRAL ILLINOIS * UNTIL 515 PM CDT * SOME LOCATIONS AFFECTED ALTONA ONIEDA TOULON LAFAYETTE * AT 420 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES NORTH OF GALESBURG NEAR CAMBRIDGE...MOVING SOUTHEAST AT 40 MPH. THIS STORM HAS A HISTORY OF PRODUCING WIND GUSTS TO 80 MPH. THIS STORM IS CAPABLE OF BLOWING DOWN TREES AND DAMAGING ROOFS AND WINDOWS. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. FRIEDERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:10 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 3, 1:10 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 110 PM CDT SUN AUG 3 1997 FORECAST PROBLEM FOR TNGT WILL BE TSTM CHCS. ATMOS CONTG TO DESTABALIZE EARLY THIS AFT WITH TEMPS APPROACHING 90 AND MOISTURE INCRSG FROM W WITH DEWPTS RISING INTO LWR TO MID 70S. LATEST VIS SAT SHOWING CU CONTG TO BUILD ACROSS CENT IL NWWRD INTO SE IA. ALSO OUTFLOW BOUNDARY VSB PUSHING SE INTO CU FIELD ACROSS SE IA. ADAP ALSO LOOKING BETTER FOR TSTM DVLPMNT IN THIS LOCATION WITH HIGHEST MO CONV AND CAP CONTG TO WEAKEN AND LIS FROM MINUS 6 TO MINUS 8. ALREADY SHRAS DVLPG IN THIS LOCATION. THIS COMBINED WITH INCRSD MID/UPPER LVL WND FIELDS...SPC DISC INDICATING POSSIBLE WW IS PROBABLY ON TARGET. WILL GO WITH HIER POPS ALL LOCATIONS. AS CF PUSHES S ACROSS AREA OVRNGT INCREASED MOCONV SHOULD KEEP SCTD TSRA ALONG BOUNDARY. CANADIAN HI BRINGS COOLER AND DRY WX IN FOR THE EARLY WEEK. PIA 66/84 50 SPI 66/85 40 DEC 66/85 40 CMI 66/85 40 LWV 70/88 42 FRIEDERS
In the hours before
Special weather statement, Aug 3, 10:48 AM CDT, 5 hours 35 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-041200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT SUN AUG 3 1997 SYNOPSIS: HOT AND HUMID CONDITIONS WILL INTERACT WITH AN UPPER AIR DISTURBANCE AND AN APPROACHING COLD FRONT TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT. SOME OF THESE THUNDERSTORMS MAY PRODUCE SEVERE WEATHER. THEREFORE... SPOTTER ACTIVATION MAY BE NEEDED IN CENTRAL AND SOUTHEAST ILLINOIS. FRIEDERS
Special weather statement, Aug 3, 11:00 AM CDT, 5 hours 23 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-041200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT SUN AUG 3 1997 SYNOPSIS: HOT AND HUMID CONDITIONS WILL INTERACT WITH AN UPPER AIR DISTURBANCE AND AN APPROACHING COLD FRONT TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT. SOME OF THESE THUNDERSTORMS MAY PRODUCE SEVERE WEATHER. THEREFORE... SPOTTER ACTIVATION MAY BE NEEDED IN CENTRAL AND SOUTHEAST ILLINOIS. FRIEDERS
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 4:50 PM CDT | Tornado Warning | ILX | Knox | 65 min |
| Aug 3, 5:02 PM CDT | Severe Thunderstorm Warning | ILX | Peoria | 63 min |
| Aug 3, 5:07 PM CDT | Tornado Warning | ILX | Peoria | 53 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.